What Every Parent Of Teens Needs To Know About POTS & School Attendance


According to Dysautonomia International, 1 in every 100 teenagers develops postural orthostatic tachycardia syndrome (POTS) before they reach adulthood. One-quarter of POTS patients are so affected by the condition that they are unable to attend school or go to work. If you are a parent of a teenager with POTS or think your teen may have the condition, you may be struggling with your child's symptoms and how those symptoms affect their school attendance record. Here's what you need to know. 

What Is POTS? 

When someone has POTS, it means their blood flow doesn't adjust when standing, which leads to low blood pressure as their blood pools in the lower extremities and away from the brain, heart, and other vital organs. This, in turn, causes the heart to beat faster as the heart attempts to bring the blood flow back up to where it should be. Dizziness, light-headedness, and sometimes fainting are typical symptoms of POTS due to the lack of blood flow to the brain. Here is the medical terminology is broken down: 

  • Postural: position change
  • Orthostatic: relating to upright posture 
  • Tachycardia: rapid heartbeat
  • Syndrome: group of symptoms

Other symptoms of POTS include nausea, chest pains, heart palpitations, shortness of breath, fatigue, weakness, exercise intolerance, brain fog, and headaches. Since POTs affects 1% of all teenagers, it's important for all parents of teens to be able to recognize these symptoms. 

What Causes POTS? 

POTS may be attributed to various causes and factors including anemia, mast cell disorders, Lyme disease, Ehlers-Danlos syndrome, adrenal disorders, neuropathy, nitric oxide, viruses, vitamin deficiency, and physical deconditioning. Therefore, in addition to seeking medical evaluation from a cardiologist due to the effects POTS has on the heart, it is important to determine what is causing your child's condition. His or her pediatrician will need to perform many tests in order to determine the cause and relay the test results to the cardiologist and possibly other specialists for further evaluation. 

Can POTS Treatment Improve School Attendance? 

Medication can help relieve the symptoms of POTS, which should allow your child to lead a normal life and attend school. Adequate hydration is crucial for POTS patients as it increases blood volume in the body which can decrease the effects of POTS. Regular exercise is also recommended to condition the body and keep blood flow moving.

Since hydration is so important, have the cardiologist or pediatrician write a letter to your child's school requesting that your child is to carry a water bottle with them at all times. Also, inform the school nurse about the treatment protocol and that your child may need to rest in the nurse's office when he or she feels dizzy or faint or experiences other POTS symptoms. 

For more information, contact a company like Temecula Valley Cardiology.

About Me

You Don't Need A Medical Degree To Understand Healthcare

Hello, my name is Daniel May. I used to have nearly perfect health. I never went to the doctor and I always felt great. This changed a few years ago when I was diagnosed with a rare illness and my life was turned upside down. Suddenly, I had to learn how to navigate the health care industry. I didn't have insurance at the time and this was before it was mandated. In order to stretch my savings as far as they would go, I had to learn how to work closely with my doctor to find affordable and effective treatment options.

Search

Categories

Archive

Latest Posts

27 November 2018
Stem cell research is not a new phenomenon. However, applying the information discovered through this research for medical treatment is a relatively n

6 September 2018
When you are experiencing abdominal pain and vomiting for several hours on end, it is a good idea to visit an emergency medical care center to fi

14 July 2018
Summer is here, which means there's an increased risk of dehydration. If you provide care for your elderly parents, you need to take this increased ri